Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Springfield, MO

April 26, 2017Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 26, 2017, 8:47 AM CDT for Douglas County, Ozark County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 8:47 AM CDT (13:47 UTC)
Expired
Apr 26, 2017, 9:30 AM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:15 AM CDTHAIL 1Dora, MOQUARTER SIZE HAIL NEAR HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS53 KSGF 261347
SVRSGF
MOC067-153-261430-
/O.NEW.KSGF.SV.W.0134.170426T1347Z-170426T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
847 AM CDT WED APR 26 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Ozark County in southwestern Missouri...
  Eastern Douglas County in southwestern Missouri...

* Until 930 AM CDT

* At 846 AM CDT, a severe thunderstorm was located near Ozark Isle,
  or 7 miles northwest of Bull Shoals, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bull Shoals Lake...               Gainesville...
  Theodosia...                      Pontiac...
  Sundown...                        Brixey...
  Noble...                          Willhoit...
  Gentryville...                    Sycamore...
  Vanzant...                        Dora...
  Rockbridge...                     Isabella...
  Drury...                          Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3652 9277 3654 9277 3705 9233 3689 9209
      3687 9209 3649 9250 3650 9261
TIME...MOT...LOC 1346Z 217DEG 47KT 3644 9270 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:35 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 26, 6:35 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
635 AM CDT Wed Apr 26 2017

.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Wed Apr 26 2017

Thunderstorms were able to congeal into a line overnight and march
east across most of the Missouri Ozarks. The progress of this line
of storms has thrown a wrench into the forecast for today.

The severe thunderstorm threat for later today and this evening
has become rather unclear. It is likely that the cold pool
established with this line will make it all of the way through the
eastern Ozarks. This alone will make destabilization difficult,
especially if trailing stratiform precipitation and cloud cover
remain. Additionally, a cold front currently extending from west-
central Missouri through eastern Oklahoma will slowly move east
today. This front should actually accelerate a bit this morning as
a frontal wave moves off to the northeast into central Missouri.

Thus, we believe that the main threat for severe storms will occur
over portions of far south-central Missouri with the greatest
threat to the south and east of the Missouri Ozarks. Damaging
straight line winds will be the primary potential severe weather
hazard. We are also going to hold onto a limited flooding risk
today as we could see a few of the typical low water crossings go
under. However, we did decide to cancel the Flash Flood Watch as
the threat for training thunderstorms (and flash flood potential)
has diminished.

Temperatures today will be a mess with the cold front passing
through along with showers and thunderstorms around. Steady or
slowly falling temperatures are expected behind the cold front
with high temperatures occurring in the morning over many
locations.

Showers and thunderstorms will then exit the region tonight as an
upper level trough axis pushes east across the area. Lows tonight
will be rather chilly with areas along and north of the I-44
corridor dipping into the upper 30s and lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 AM CDT Wed Apr 26 2017

Thursday still looks like a quiet day before a very wet pattern
sets up across the region to end the week. A weak storm system
will move across the area from Thursday night into Friday and will
bring showers and perhaps a few thunderstorms.

The large scale pattern will then feature an amplifying
southwesterly flow aloft over the Missouri Ozarks as we get into
the upcoming weekend. A baroclinic zone will sharpen up from
southwest to northeast across the region with heavy rainfall
developing along and north of this zone from Friday night into
Sunday.

At this time, it looks like the heaviest axis of rainfall
will occur from northwestern Arkansas through southern Missouri
and into southern Illinois. This area could see a swath of 4-6"
rainfall amounts with locally higher amounts possible. Areas of
central Missouri may still pick up a solid 3-5" of rainfall. Top
analog matches from the St. Louis University CIPS Analog Guidance
also continue to support this forecast. Needless to say, flooding
will be a big concern as we head into the weekend.

Depending on where that front sets up, there will also be the
potential for strong to severe storms from Friday into the
weekend. Locations along and south of that front will stand the
best potential for severe storms. However, locations just north of
the front may have enough elevated instability for some hail
potential.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 628 AM CDT Wed Apr 26 2017

Periods of showers and thunderstorms will continue to move through
southern Missouri into this evening as a cold front moves east
through the region. MVFR and occasional IFR conditions can be
expected through this evening. Behind that front, surface winds
will shift to the northwest.

The rain will then end from west to east this evening. Skies will
then clear from late this evening into the overnight period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Apr 26, 5:46 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
546 AM CDT Wed Apr 26 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
546 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Areas of showers and thunderstorms will track through the Missouri
Ozarks today and this evening ahead of a slowly moving cold
front. A few strong to severe storms will be possible into this
evening, mainly over south-central Missouri. Damaging wind gusts
over 60 mph and hail to the size of half dollars will be the
primary severe weather hazards. Locally heavy rainfall could also
lead to flooding of small creeks and a few low water crossings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Confidence then continues to increase in the potential for
widespread heavy rainfall from later Friday into the weekend.
With soils nearly saturated, excessive runoff will be likely and
will lead to an increasing risk for flooding. At this time, it
appears that the heaviest axis of rainfall may occur from
northwestern Arkansas through southern Missouri where 3 to 6
inches of rainfall is forecast with locally higher amounts
possible. Widespread flooding will become possible beneath this
axis of heaviest rainfall.

Additionally, there will be a risk for strong to severe
thunderstorms from Friday into Saturday across southern Missouri.

Those with outdoor and travel plans for this upcoming weekend
should pay close attention to the forecast as there is the
potential for multiple weather hazards, including the potential
for widespread flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Apr 26, 2:47 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Springfield MO
247 AM CDT WED APR 26 2017

MOZ082-092-096-097-105-260830-
Douglas MO-Wright MO-Ozark MO-Howell MO-Texas MO-
247 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK...EASTERN
DOUGLAS...EASTERN WRIGHT...HOWELL AND TEXAS COUNTIES UNTIL 330 AM
CDT...

At 247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Hartville to 8 miles east
of Ava to 6 miles south of Gainesville. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
West Plains...                    Norfork Lake...
Mountain Grove...                 Licking...
Mountain View...                  Willow Springs...
Cabool...                         Houston...
Gainesville...                    Dawson...
Norwood...                        Pomona...
Summersville...                   Raymondville...
Bakersfield...                    South Fork...
Brandsville...                    Huggins...
Plato...                          Lanton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 600 AM CDT for
south central and southwestern Missouri.

LAT...LON 3695 9251 3747 9239 3747 9225 3758 9225
      3757 9176 3743 9175 3741 9164 3650 9168
      3650 9240
TIME...MOT...LOC 0747Z 262DEG 43KT 3743 9235 3695 9250 3652 9240

Hatch
Local storm report, Apr 26, 3:08 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     TSTM WND DMG     EAGLE ROCK              36.55N 93.76W
04/26/2017                   BARRY              MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE EAGLE ROCK AREA.

&&

AB
Local storm report, Apr 26, 3:10 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     TSTM WND DMG     SHELL KNOB              36.64N 93.63W
04/26/2017                   BARRY              MO   EMERGENCY MNGR

            TREE INTO A HOUSE. NO INJURIES.

&&

AB
Special weather statement, Apr 26, 3:13 AM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
313 AM CDT WED APR 26 2017

MOZ058-071-082-083-260830-
Dent MO-Maries MO-Phelps MO-Texas MO-
313 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES...DENT...
NORTHEASTERN TEXAS AND PHELPS COUNTIES UNTIL 330 AM CDT...

At 313 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Freeburg to near Houston. Movement was
northeast at 95 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rolla...                          Montauk State Park...
Salem...                          St. James...
Licking...                        Belle...
Doolittle...                      Vienna...
Newburg...                        Bunker...
Edgar Springs...                  Lenox...
Montauk...                        Jadwin...
Howes Mill...                     Lake Spring...
Gladden...                        Anutt...
Bangert...                        Boss...

This includes Interstate 44 between mile markers 176 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
      3743 9190 3829 9196 3829 9165 3816 9164
      3815 9153 3779 9153 3779 9131 3770 9130
      3769 9115 3759 9116
TIME...MOT...LOC 0813Z 228DEG 83KT 3830 9191 3740 9191

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:13 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon47 min
Apr 25, 10:59 PM CDTSpecial Weather StatementSGFBarton, Vernon46 min
Apr 25, 11:27 PM CDTSpecial Weather StatementSGFJasper48 min
Apr 25, 11:32 PM CDTFlash Flood WatchSGFBarry, Christian, Greene, Jasper, Lawrence, McDonald and 3 more3 hr
Apr 25, 11:41 PM CDTSpecial Weather StatementSGFSt. Clair49 min
Apr 26, 12:08 AM CDTSpecial Weather StatementSGFCedar, Dade37 min
Apr 26, 12:16 AM CDTSevere Thunderstorm WarningSGFJasper, Newton44 min
Apr 26, 12:18 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton42 min
Apr 26, 12:34 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence41 min
Apr 26, 12:37 AM CDTSpecial Weather StatementSGFBenton23 min
Apr 26, 12:57 AM CDTSpecial Weather StatementSGFCamden, Dallas, Hickory, Miller, Morgan, Polk48 min
Apr 26, 12:59 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton46 min
Apr 26, 1:34 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney41 min
Apr 26, 1:41 AM CDTSpecial Weather StatementSGFChristian, Greene49 min
Apr 26, 1:57 AM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Apr 26, 2:05 AM CDTSpecial Weather StatementSGFDouglas, Webster, Wright40 min
Apr 26, 2:38 AM CDTSpecial Weather StatementSGFOzark37 min
Apr 26, 2:47 AM CDTSpecial Weather StatementSGFHowell, Texas43 min
Apr 26, 3:13 AM CDTSpecial Weather StatementSGFDent, Maries, Phelps17 min
Apr 26, 7:51 AM CDTAreal Flood WarningSGFBarton, Jasper10 hr
Apr 26, 8:27 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney6 hr
Apr 26, 9:07 AM CDTRiver Flood WarningSGFPulaski42 hr
Apr 26, 9:07 AM CDTRiver Flood WarningSGFPulaski60 hr
Apr 26, 9:11 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark49 min
Apr 26, 9:20 AM CDTRiver Flood WarningSGFVernon71 hr
Apr 26, 9:20 AM CDTRiver Flood WarningSGFVernon12 days
Apr 26, 9:35 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark, Shannon40 min
Apr 26, 10:13 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon, Texas47 min
Apr 26, 10:54 AM CDTSpecial Weather StatementSGFShannon36 min
Apr 26, 11:14 AM CDTAreal Flood WarningSGFDent, Laclede, Maries, Phelps, Pulaski, Texas and 1 more6 hr
Apr 26, 11:17 AM CDTSpecial Weather StatementSGFOregon43 min
Apr 26, 11:33 AM CDTAreal Flood WarningSGFHowell, Oregon, Ozark, Shannon, Texas6 hr
Apr 26, 11:49 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney, Texas and 2 more6 hr
Apr 26, 5:16 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Laclede, Maries, Oregon and 7 more18 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.